Allopurinol 100 mg Tablets for Uric Acid Lowering

extreme dizziness from allopurinol

Stopping Gout Together Forums Help My Gout! The Gout Forum extreme dizziness from allopurinol

This topic contains 10 replies, has 4 voices, and was last updated by  Stephen 1 year, 5 months ago.

  • Author
    Posts
  • #3819

    Stephen
    Participant
    Ŧallars: Ŧ 20.77


    hi there…
    I have been trying to tolerate Allopurinol, I am on 200mg/day. I have extreme dizzyness, a little nausea….lots of pain…
    I had gout for a long tome before being diagnosed…
    not sure what to do//
    very sick today….


    Allopurinol 100 mg Tablets for Uric Acid Lowering

    Is 200 mg allopurinol OK?

  • #3822

    nobody
    Participant
    Ŧallars: Ŧ 502.41

    Hi,
    Having gout pain while taking allopurinol is to be expected and is not a sign that anything is wrong. But I assume gout doesn’t make you dizzy.
    Hopefully you simply caught a bug and these symptoms will go away.
    But if you think you might be experiencing serious side effects from allopurinol and your symptoms don’t improve quickly, better see a doctor.
    The benefit of allopurinol doesn’t go away very quickly so it’s not a big deal if for a single day you don’t take allopurinol or take only half your regular dose.

  • #3823

    Stephen
    Participant
    Ŧallars: Ŧ 20.77

    Hi there…
    I have been on allopurinol for nearly two months
    the dizziness is from the allopurinol. I was in to see my rhumatologist last week, he suggested dropping the dose to 100mg, just to see if I could tolerate that dose better. May do that, but wanted to try staying on the larger dose to get my uric acid levels down. I am at 6.22 as of last Friday…..

    • #3926

      Keith Taylor
      Keymaster
      Ŧallars: Ŧ 1170.05


      If I were in this situation, Stephen, I’d take the allopurinol down to 100mg per day. Then, if I tolerated that, I’d increase it in very small amounts – a process known as allopurinol desensitization. Your rheumatologist should be able to decide on the dose increase, and interval.

      One reason why I suggest this over febuxostat is because that drug is also associated with dizziness in pre-market trials. Also, allopurinol has a longer safety record, and it is much cheaper.



      Strategies for Allopurinol Intolerance media

      Allopurinol Desensitization is one option for allopurinol intolerance

    • #3945

      Stephen
      Participant
      Ŧallars: Ŧ 20.77

      Hi Keith..
      OK brain still fuzzy I missed your earlier post…
      I am now back on 100mg of Allopurinol. Don’t know why the Dr
      took me off the Colchcine, he then prescribed Celebrex for my
      knee pain.
      I am not taking Celebrex and Naproxen together, sorry for the confusion.
      I sometime use either or but never together or even during the same pain flare.

      Will start a Symptoms topic in Diary.
      Thanks Keith, the support is helping 🙂
      Stephen

  • #3826

    nobody
    Participant
    Ŧallars: Ŧ 502.41

    Yes, 6.2 is too high.
    If you know for a fact the dizziness is from allopurinol and the side effects don’t improve over time, ask your doctor about alternatives to allopurinol.
    If you haven’t tried it yet, the main alternative is febuxostat (sold as Uloric in the US and Adenuric in Europe). The effect on uric acid is basically the same but the side effects are different. Just a warning: the normal dose might be stronger than you need.

  • #3827

    Stephen
    Participant
    Ŧallars: Ŧ 20.77

    Thanks for the info…I will contact m Dr and ask about trying
    febuxostat, worth a shot…

    S

  • #3834

    d q
    Participant
    Ŧallars: Ŧ 363.33

    Have you done any recent blood tests that check your Haemoglobin levels and Iron levels. These can help isolating issues more carefully especially if you have previous blood test results prior to starting Allopurinol.

    • #3946

      Stephen
      Participant
      Ŧallars: Ŧ 20.77

      Had Hemoglobin and Iron checked about a year ago:
      Hemoglobin: 141 (135 – 170)
      Ferritin: 100 (35 – 300)

      So looks ok there…

      Stephen

  • #3922

    Stephen
    Participant
    Ŧallars: Ŧ 20.77

    Had a horrible few days, reaction to Allopurinol seems to be getting worse. I had started off with 100mg of Allopurinol about two months ago, then went up to 200mg. Thats when the nasty side effects started to hit. I am very dizzy, could not go out today, now also getting stomach aches after food. Feeling very tired also have major pain in knees/feet.
    Had been taking Cochiline (sorry re spelling), dr took me off that. I have Naproxen and Celebrex for pain if needed.
    Not sure where to go with this, I cannot remember the alternate medication the Doc said I could try, will call him tomorrow to see what he thinks.

    Talk about the cure being worse than the disease, lol…:-)

    Stephen

    • #3934

      Keith Taylor
      Keymaster
      Ŧallars: Ŧ 1170.05

      I hope you’ve seen my earlier reply about increasing from 100mg allopurinol in slower stages. You’d normally do that with a pill-splitter. Eg, 100, 150, 200. Start changing weekly, but adjust according to symptoms. So, I recommend you create a Symptoms topic. Then, you can record your gout symptoms and side effects each day.

      However, I’m confused about your prescriptions. So, I suggest you start a new diary topic that maintains a list of all your prescription medication. Plus any OTC meds or supplements. Because, your middle paragraph seems to suggest you are taking naproxen and Celebrex at the same time. Which is considered dangerous. Also, why did your doc take you off colchicine?

You should log in to GoutPal to reply to this topic.


If you need more information, get it from Keith Taylor’s Log-in Help.